Alert archive / Maine / Flash Flood Warnings in 2009

Flash Flood Warning 13, NWS Gray, ME

August 21, 2009Cumberland County, Oxford County, Maine

NWS Gray, ME issued this flash flood warning at Aug 21, 2009, 4:56 PM EDT for Cumberland County, Oxford County, Maine. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2009, 4:56 PM EDT (20:56 UTC)
Expired
Aug 21, 2009, 8:00 PM EDT
In force
3 hr
Issued by
NWS Gray, ME
Area
Storm-based polygon
Flood severity
None

Counties Cumberland County, ME, Oxford County, ME

The radar

The Portland,ME radar (KGYX), 58 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 5:30 PM EDTHEAVY RAIN 2.16Waterford, MEPUBLIC REPORTS RAINFALL OF 2.16 INCHES BETWEEN 4 AND 530 PM IN WATERFORD. MINOR FLOODING WAS ALSO REPORTED WITH BRIEF POWER OUTAGES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 8.9 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2009-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 519 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2009-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
519 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
454 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KGYX 212056
FFWGYX
MEC005-017-220000-
/O.NEW.KGYX.FF.W.0013.090821T2056Z-090822T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAY ME
456 PM EDT FRI AUG 21 2009

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL OXFORD COUNTY IN WESTERN MAINE...
  NORTHWESTERN CUMBERLAND COUNTY IN SOUTHWEST MAINE...

* UNTIL 800 PM EDT

* AT 452 PM EDT...RADAR INDICATED FLASH FLOODING MAY BE OCCURRING    
  FROM NUMEROUS SHOWERS AND THUNDERSTORMS MOVING OVER THE WARNED
  AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO            
  RUMFORD...LOCKE MILLS...STOWE...WEST PARIS...HARTFORD...BRYANT     
  POND...STONEHAM...AND BETHEL

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 EDIT AMOUNT 3 INCHES ARE POSSIBLE 
IN THE WARNED AREA.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 4456 7049 4427 7030 4426 7030 4396 7097
      4452 7101

$$

13
2 follow-up statements
000 
WGUS71 KGYX 212104
FFSGYX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
504 PM EDT FRI AUG 21 2009

MEC005-017-220000-
/O.CON.KGYX.FF.W.0013.000000T0000Z-090822T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OXFORD ME-CUMBERLAND ME-
504 PM EDT FRI AUG 21 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM EDT FOR
EXTREME NORTHWESTERN CUMBERLAND AND CENTRAL OXFORD COUNTIES...

AT 502 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SHOWERS AND THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE 
WARNED AREA. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE 
POSSIBLE IN THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
RUMFORD...LOCKE MILLS...BRYANT POND...STOWE...HARTFORD...WEST 
PARIS...STONEHAM... AND BETHEL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY EVENING FOR
SOUTHWESTERN MAINE AND NEW HAMPSHIRE. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY EVENING FOR WESTERN
MAINE AND NEW HAMPSHIRE.

&&

LAT...LON 4456 7049 4427 7030 4426 7030 4396 7097
      4452 7101

$$

13
000 
WGUS71 KGYX 212211
FFSGYX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
611 PM EDT FRI AUG 21 2009

MEC005-017-220000-
/O.CON.KGYX.FF.W.0013.000000T0000Z-090822T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OXFORD ME-CUMBERLAND ME-
611 PM EDT FRI AUG 21 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM EDT FOR
EXTREME NORTHWESTERN CUMBERLAND AND CENTRAL OXFORD COUNTIES...

AT 610 PM EDT...THUNDERSTORMS WHICH PRODUCED FLASH FLOODING HAVE 
EXITED THE WARNED AREA...HOWEVER RESIDUAL FLOODING CONTINUES.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RUMFORD...
LOCKE MILLS...BRYANT POND AND BETHEL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING 
TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 4456 7049 4427 7030 4426 7030 4396 7097
      4452 7101

$$

13

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 3:09 PM EDT, 1 hour 47 minutes earlier.

Area forecast discussion, Aug 21, 3:09 PM EDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
309 PM EDT FRI AUG 21 2009

.SYNOPSIS...A SLOW MOVING COLD FRONT WILL APPROACH THE REGION FROM
THE WEST THROUGH SATURDAY. A WARM HUMID FLOW OF AIR IN ADVANCE OF
THE FRONT WILL RESULT IN WIDESPREAD SHOWER AND THUNDERSTORM
ACTIVITY ACROSS THE REGION. SOME THUNDERSTORMS THROUGH THIS
EVENING COULD PRODUCE VERY GUSTY WINDS AND TORRENTIAL RAIN. A SLOW
MOVING COLD FRONT WILL APPROACH NORTHERN NEW ENGLAND SATURDAY
NIGHT...THEN MOVE OFF THE COAST SUNDAY NIGHT AS HURRICANE BILL
PASSES WELL TO THE EAST. A WEAK COLD FRONT WILL CROSS THE AREA
MONDAY. HIGH PRESSURE WILL BUILD OVER MAINE AND NEW HAMPSHIRE
TUESDAY. A WARM FRONT WILL MOVE NORTH THROUGH THE AREA TUESDAY
NIGHT AND WEDNESDAY...FOLLOWED BY A COLD FRONT WEDNESDAY NIGHT AND
THURSDAY.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
WARM FRONT HAS EXITED INTO QUEBEC AND NEW BRUNSWICK WITH ENTIRE
FORECAST AREA NOW IN THE WARM SECTOR. SOUTHERLY FLOW HAS TRANSPORTED
WARM AND HUMID AIR NORTHWARD INTO THE FORECAST AREA WITH SURFACE DEW
POINTS AT OR ABOVE 70F. SOME LINGERING LOW CLOUDS AND FOG MAINLY
NORTH AND EAST OF PORTLAND WITH NUMEROUS BREAKS ALLOWING AT LEAST
SOME SURFACE HEATING ACROSS THE REMAINDER OF THE AREA. CONVECTION
HAS BEEN INCREASING TO OUR WEST PAST SEVERAL HOURS AND WILL EXPAND
NORTH AND EAST INTO THE AREA THROUGH THE EVENING HOURS. MARINE
INFLUENCE SHOULD DAMPEN ACTIVITY OVER EASTERN SECTIONS WHILE
WESTERN AREAS SEE STRONG CONVECTION WITH POTENTIAL FOR DAMAGING
SURFACE WINDS...ALONG WITH MARGINAL SEVERE HAIL IN STRONGEST
CELLS.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH 6 PM SATURDAY/...
CONVECTION SHOULD WEAKEN THIS EVENING WITH LOSS OF HEATING.
HIGHEST POPS WERE CONFINED TO WESTERN SECTIONS OVERNIGHT IN
CLOSEST PROXIMITY TO SLOW-MOVING FRONT. GIVEN THE HIGH DEW POINTS...
ANTICIPATE WIDESPREAD FOG AND LOW CLOUDS ACROSS THE REGION
OVERNIGHT.

SATURDAY SHOULD BE SIMILAR TO TODAY...WITH HIGHEST POPS OVER
WESTERN AND NORTHERN SECTIONS AS SLOWING FRONTAL ZONE SERVES AS A
FOCUS FOR CONVECTION OVER THE MOUNTAINS AND FOOTHILLS OF MAINE AND
NEW HAMPSHIRE. LOCALLY HEAVY RAINFALL IS A POSSIBILITY ACROSS THIS
AREA. WHILE FLASH FLOOD GUIDANCE VALUES ARE RATHER HIGH...THE
IDEA OF A WATCH MAY NEED TO BE REVISITED BY TOMORROW DEPENDING ON
ANTECEDENT CONDITIONS AFTER THE FIRST ROUND OF CONVECTION THIS AFTERNOON
AND TONIGHT. ACROSS EASTERN SECTIONS...MARINE INFLUENCE WILL
LIKELY DAMPEN CONVECTIVE ACTIVITY ONCE AGAIN OVER EASTERN
SECTIONS. INITIALIZED MAX/MIN TEMPS WITH A MET/MAV BLEND WITH SREF
AS FIRST GUESS FOR POP FIELDS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
THE AXIS OF DEEPEST MOISTURE AHEAD OF THE LONG WAVE TROUGH TO THE
WEST AND ITS ATTENDANT COLD FRONT WILL LIE ACROSS THE MOUNTAINS
AND FOOTHILLS OF NEW HAMPSHIRE AND WESTERN MAINE DURING THE
OVERNIGHT HOURS. PRECIPITABLE WATER VALUES WILL STILL BE NEAR 2
INCHES...SO HEAVY RAIN IS POSSIBLE WITH THIS ACTIVITY. MODEL
SOUNDINGS SHOULD SOME ELEVATED INSTABILITY...SO THUNDERSTORMS WILL
BE RETAINED AWAY FROM THE COAST.

WILL NOT ISSUE A FLOOD WATCH AT THIS POINT. STILL SOME MODEL DIFFERENCES
WITH RESPECT TO PLACEMENT OF THE HEAVY RAIN...AND WOULD PREFER TO
SEE HOW THE ACTIVITY TONIGHT AND SATURDAY PLAYS OUT BEFORE ISSUING
A WATCH. LOWS WERE BASED ON A BLEND OF MOS NUMBERS.

WINDS ALONG THE COAST WILL START TO INCREASE LATE SATURDAY NIGHT
AS THE PRESSURE DIFFERENCE BETWEEN HURRICANE BILL AND THE COLD
FRONT WELL TO THE EAST. WINDS COULD GUST TO NEAR 25 MPH LATE.

AT THIS POINT...HURRICANE BILL IS FORECAST TO REMAIN WELL EAST OF
THE AREA LATE SATURDAY NIGHT AND SUNDAY. THE MAIN EFFECT OF THE
PASSAGE WILL BE BUILDING SURF NEAR THE COAST. PLEASE REFER TO THE
LATEST NATIONAL HURRICANE BULLETIN CONCERNING BILL. MORE ON THE
SURF POTENTIAL CONTAINED IN THE COASTAL FLOODING SECTION BELOW.

THE LONG WAVE TROUGH WILL SLOWLY CROSS THE FORECAST AREA SUNDAY.
THE AIRMASS WILL BE IN SLOW TRANSITION...SO WILL HAVE TO CONTINUE
THE CHANCE OF SHOWERS...WITH THE BEST CHANCE IN THE MORNING AS THE
DEEPEST MOISTURE MOVES EAST. CLOUD COVER COULD END UP BEING
PROBLEMATIC...SO A BLEND OF MOS NUMBERS WAS USED FOR HIGHS.

INITIAL RIDGING IN THE WAKE OF THE MID LEVEL CIRCULATION OF BILL
COULD RESULT IN TEMPORARY DRYING SUNDAY EVENING...BUT CLOUDS
SHOULD RETURN AS THE LONG WAVE TROUGH APPROACHES FROM THE WEST.
MAY HAVE TO CARRY A CHANCE OF SHOWERS WITH THE PASSAGE OF THE
TROUGH INTO MONDAY MORNING.

THE COLD FRONT THAT PASSES SUNDAY MORNING WILL BECOME A WEAK
STATIONARY BOUNDARY OVER THE GULF OF MAINE SUNDAY NIGHT AND MONDAY
MORNING. AS THE LONG WAVE TROUGH PASSES...IT COULD RESULT IN LOW
PRESSURE DEVELOPING ON THE FRONT BEFORE IT MOVES OUT. WILL HAVE TO
CARRY SOME SHOWERS WITH THIS FEATURE.

AFTER THE PASSAGE OF THE MID LEVEL TROUGH...ZONAL FLOW IS EXPECTED
MONDAY NIGHT INTO TUESDAY NIGHT. THIS SHOULD RESULT IN DRY CONDITIONS
AND SEASONABLE TEMPERATURES. A STRONG SHORT WAVE IN THE NORTHERN
MID LEVEL FLOW WILL INCREASE WARM AIR ADVECTION TUESDAY NIGHT AND
WEDNESDAY. THIS WILL BECOME FOCUSED ON A SURFACE WARM FRONT...AND
WILL PROBABLY RESULT IN SHOWERS TUESDAY NIGHT AND WEDNESDAY
MORNING.

THERE ARE SOME TIMING DIFFERENCES IN THE MID RANGE MODELS WITH
RESPECT TO TIMING OF THE SHORT WAVE PASSAGE AND ITS ATTENDANT COLD
FRONT. WILL COVER THIS WITH A CHANCE OF SHOWERS AND THUNDERSTORMS
WEDNESDAY INTO THURSDAY.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
SHORT TERM...MVFR EAST PORTIONS THIS EVENING WITH POCKETS OF
IFR...THEN WIDESPREAD IFR OVERNIGHT IN FOG...IMPROVING TO MVFR SAT
MORNING WITH POCKETS OF LINGERING IFR IN FOG. VFR WEST SECTIONS
WITH AREAS OF MVFR IN TSTMS...THEN WIDESPREAD MVFR OVERNIGHT IN
SHRA AND SCT TSRA WITH POCKETS OF IFR IN FOG...THEN IMPROVING TO
VFR SAT WITH AREAS OF MVFR IN TSTMS.

LONG TERM...THE MOIST LOW LEVEL FLOW WILL BRING CONDITIONS AT ALL
TERMINALS SATURDAY NIGHT AHEAD OF THE SLOW MOVING COLD FRONT.
CONDITIONS SHOULD SLOWLY IMPROVE AS THE FRONT MOVES OFFSHORE AS
HURRICANE BILL MOVES WELL TO THE EAST...AND COULD REACH VFR BY
2100 UTC SUNDAY.

CLOSER TO THE COAST...GUSTINESS ON THE WESTERN EDGE OF THE CIRCULATION
OF BILL COULD RESULT IN GUSTS TO 22 KNOTS AT KPWM AND KPSM SUNDAY
MORNING...BUT WINDS WILL DROP OFF IN THE AFTERNOON.

THE LIGHT FLOW IN THE WAKE OF THE FRONT COULD RESULT IN LOCAL IFR
CONDITIONS SUNDAY NIGHT AT KCON AND KLEB...AND MVFR CONDITIONS ARE
POSSIBLE MONDAY AS LOW LEVEL MOISTURE GETS TRAPPED UNDER AN
INVERSION. AS DRIER AIR GETS DRAWN INTO THE AREA BEHIND LOW
PRESSURE MONDAY AFTERNOON...IMPROVEMENT IS EXPECTED.

&&

.MARINE...
SHORT TERM...BUILDING SEAS AND A FEW GUSTS TO SCA WILL RESULT IN
A SMALL CRAFT BEING ISSUED FROM 21Z TODAY THROUGH 22Z SATURDAY.
VSBY RESTRICTIONS IN FOG AND HAZE WILL PERSIST ALONG WITH THE
CHANCE FOR SCATTERED SHOWERS AND THUNDERSTORMS.

LONG TERM...THE SOUTHERLY FLOW WILL START TO DIMINISH SATURDAY
NIGHT AS THE SEA BREEZE CIRCULATIONS DIE OFF AND THE GRADIENT
RELAXES WELL AHEAD OF THE COLD FRONT APPROACHING FROM THE WEST.
AS HURRICANE BILL PASSES WELL EAST OF THE WATERS SUNDAY...THE
GRADIENT ON THE BACK SIDE WILL INCREASE...AND WINDS COULD REACH
SMALL LEVELS IN GUSTS LATE SATURDAY NIGHT AND SUNDAY MORNING.

BY SUNDAY AFTERNOON...AS THE GRADIENT RELAXES...WINDS WILL BACK
AND DROP BELOW SMALL CRAFT LEVELS. HOWEVER...THE COASTAL WATERS
SHOULD GET A VERY GOOD LOOK AT THE LARGE SWELL PRODUCE BY BILL AS
IT PASSES WELL TO THE EAST SUNDAY. SMALL CRAFT LEVELS SEAS MAY
AFFECT THE WATERS AS EARLY SATURDAY NIGHT (MAINLY ON THE OCEAN) AS
THE SWELL REFRACTS AROUND LAND TO THE SOUTH.

THE SWELL SHOULD PEAK SUNDAY AFTERNOON AS THE COASTAL WATERS GETS
IT BEST LOOK AT THE SWELL FIELD. IT IS POSSIBLE SWELL COULD REACH
16 FEET ON THE OCEAN WATERS IN THE AFTERNOON...WITH PERIODS IN
EXCESS OF 14 SECONDS. IT WILL PROBABLY TAKE MOST OF SUNDAY NIGHT
AND PERHAPS INTO MONDAY FOR THE SWELL FIELD TO FINALLY SORT ITSELF
OUT AND DROP BELOW 5 FEET...EVEN OVER THE BAYS.

WINDS MAY TOUCH 15 KNOTS FROM THE NORTHWEST MONDAY AFTERNOON AS
LOW PRESSURE DEVELOPS ON A WEAK FRONTAL BOUNDARY OVER THE WATERS.
OTHERWISE...WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SMALL
CRAFT LEVELS PRIOR TO A COLD FRONTAL APPROACH WEDNESDAY.

&&

.TIDES/COASTAL FLOODING...
THE HIGHEST ASTRONOMICAL TIDES ARE OCCURRING IN THIS CYCLE...AND
MINOR SPLASHOVER IS POSSIBLE AROUND THE TIME OF HIGH TIDE EARLY
SATURDAY MORNING AND AGAIN EARLY SATURDAY AFTERNOON. AT THIS
TIME...THE THREAT APPEARS TO BE MINOR...SO NO STATEMENT WILL BE
ISSUED REGARDING THESE TIDES.

WHILE THE TIDES ARE SLIGHTLY LOWER EARLY SUNDAY MORNING AND AGAIN
EARLY SUNDAY AFTERNOON...THESE TIDE CYCLES ARE MORE PROBLEMATIC.
SWELL FROM HURRICANE BILL WILL START REFRACTING AROUND LAND TO THE
SOUTH AND AFFECTING THE OCEAN WATERS. COMBINED WITH INCREASED
NORTHEAST WINDS MAY RESULT IN MINOR SPLASHOVER EARLY SUNDAY
MORNING.

THE MORE IMPORTANT TIDE WILL BE SUNDAY AFTERNOON. THE COASTAL ZONES
WILL GET THEIR BEST LOOK AT THE SWELL FROM BILL IN THE MORNING AND
EARLY AFTERNOON. THE TIMING OF THE LARGEST SWELL BE IN CONJUNCTION
WITH THE HIGH IE SUNDAY AFTERNOON. WOULD EXPECT TO SEE BEACH
EROSION AND SPLASHOVER AT THIS TIME.

&&

.HYDROLOGY...
MAIN CONCERN IS FOR SATURDAY NIGHT INTO SUNDAY MORNING. THE AXIS OF
DEEPEST MOISTURE WILL REMAIN JUST AHEAD OF THE LONG WAVE TROUGH AND
SURFACE COLD FRONT ACROSS THE MOUNTAINS AND FOOTHILLS. TOTAL QPF
THROUGH SUNDAY MORNING WILL AVERAGE BETWEEN 1.5 AND 3 INCHES...WITH
THE MAJORITY OF THAT FALL SATURDAY AFTERNOON INTO THE EVENING.

CONDITIONS HAVE BEEN RATHER DRY THE PAST COUPLE OF WEEKS (OUTSIDE
OF SCATTERED CONVECTION). BOTH FLASH FLOOD GUIDANCE NUMBERS AND
HEADWATER GUIDANCE NUMBERS SUGGEST 3 INCHES OF RANI WILL BE NEEDED
TO INITIATE FLOODING. SINCE THERE IS SOME MODEL DIFFERENCE IN THE
PLACEMENT OF THE HEAVIEST RAIN SATURDAY NIGHT...WILL HOLD OFF ON A
FLOOD WATCH FOR NOW.

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT SATURDAY FOR ANZ150>154.

&&
Hazardous weather outlook, Aug 21, 2:56 PM EDT, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
256 PM EDT FRI AUG 21 2009

NHZ001>005-221900-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-
256 PM EDT FRI AUG 21 2009

...SEVERE THUNDERSTORM WATCH 726 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SHOWERS AND THUNDERSTORMS MAY PRODUCE HEAVY RAIN LATER TONIGHT
INTO SATURDAY NIGHT. AT THIS TIME...IT APPEAR AS AS THOUGH 1 TO 3
INCHES OF RAIN IS POSSIBLE DURING THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HURRICANE BILL WILL REACH ITS CLOSEST APPROACH TO NEW ENGLAND...
PASSING SOUTHEAST OF THE REGION SUNDAY MORNING. SEE TROPICAL
PREDICTION CENTER FOR DETAILS OF LATEST FORECAST TRACK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ007>009-012>014-221900-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-
256 PM EDT FRI AUG 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS COULD PRODUCE LOCALLY DAMAGING WINDS THIS
AFTERNOON AND EVENING. ISOLATED STORMS MAY PRODUCE TORRENTIAL
DOWNPOURS AS WELL.

SHOWERS AND THUNDERSTORMS MAY PRODUCE HEAVY RAIN LATER TONIGHT
INTO SATURDAY NIGHT. AT THIS TIME...IT APPEAR AS AS THOUGH 1 TO 3
INCHES OF RAIN IS POSSIBLE DURING THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HURRICANE BILL WILL REACH ITS CLOSEST APPROACH TO NEW ENGLAND...
PASSING SOUTHEAST OF THE REGION SUNDAY MORNING. SEE TROPICAL
PREDICTION CENTER FOR DETAILS OF LATEST FORECAST TRACK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NHZ006>010-013-221900-
SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD-
INTERIOR ROCKINGHAM-
256 PM EDT FRI AUG 21 2009

...SEVERE THUNDERSTORM WATCH 726 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

ISOLATED STORMS MAY PRODUCE TORRENTIAL DOWNPOURS AS WELL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HURRICANE BILL WILL REACH ITS CLOSEST APPROACH TO NEW ENGLAND...
PASSING SOUTHEAST OF THE REGION SUNDAY MORNING. SEE TROPICAL
PREDICTION CENTER FOR DETAILS OF LATEST FORECAST TRACK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ018>022-221900-
INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-
INTERIOR WALDO-
256 PM EDT FRI AUG 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS COULD PRODUCE LOCALLY DAMAGING WINDS THIS
AFTERNOON AND EVENING. ISOLATED STORMS MAY PRODUCE TORRENTIAL
DOWNPOURS AS WELL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HURRICANE BILL WILL REACH ITS CLOSEST APPROACH TO NEW ENGLAND...
PASSING SOUTHEAST OF THE REGION SUNDAY MORNING. SEE TROPICAL
PREDICTION CENTER FOR DETAILS OF LATEST FORECAST TRACK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ023>028-221900-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
256 PM EDT FRI AUG 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL THIS
AFTERNOON AND EVENING. SHOWERS AND THUNDERSTORMS MAY PRODUCE
HEAVY RAIN LATER TONIGHT INTO SATURDAY NIGHT. AT THIS TIME...IT
APPEAR AS AS THOUGH 1 TO 3 INCHES OF RAIN IS POSSIBLE DURING THIS
TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HURRICANE BILL WILL REACH ITS CLOSEST APPROACH TO NEW ENGLAND...PASSING
SOUTHEAST OF THE REGION SUNDAY MORNING. SEE TROPICAL PREDICTION
CENTER FOR DETAILS OF LATEST FORECAST TRACK. ALTHOUGH SOME SPLASH-
OVER IS POSSIBLE ON SATURDAY...IT WILL BE MORE LIKELY ON SUNDAY.
THERE WILL ALSO BE SOME BEACH EROSION AND DEVELOPING RIP TIDES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NHZ014-221900-
COASTAL ROCKINGHAM-
256 PM EDT FRI AUG 21 2009

...SEVERE THUNDERSTORM WATCH 726 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SHOWERS AND THUNDERSTORMS MAY PRODUCE HEAVY RAIN LATER TONIGHT
INTO SATURDAY NIGHT. AT THIS TIME...IT APPEAR AS AS THOUGH 1 TO 3
INCHES OF RAIN IS POSSIBLE DURING THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HURRICANE BILL WILL REACH ITS CLOSEST APPROACH TO NEW ENGLAND...PASSING
SOUTHEAST OF THE REGION SUNDAY MORNING. SEE TROPICAL PREDICTION
CENTER FOR DETAILS OF LATEST FORECAST TRACK. ALTHOUGH SOME SPLASH-
OVER IS POSSIBLE ON SATURDAY...IT WILL BE MORE LIKELY ON SUNDAY.
THERE WILL ALSO BE SOME BEACH EROSION AND DEVELOPING RIP TIDES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ150>154-221900-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
256 PM EDT FRI AUG 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS COULD PRODUCE GUSTY WINDS AND POOR VISIBILITY
IN HEAVY RAIN THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEAS WILL BUILDING SATURDAY NIGHT AND SUNDAY AS HURRICANE BILL
PASSES WELL OFFSHORE. ON THE OCEAN WATERS...SEAS COULD BUILD TO 10 TO
16 FEET SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 21, 3:29 PM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
329 PM EDT FRI AUG 21 2009

MEZ012-NHZ004-212015-
NORTHERN CARROLL-SOUTHERN OXFORD-
329 PM EDT FRI AUG 21 2009

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY AND CARROLL COUNTY
THROUGH 415 PM EDT...

AT 329 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 17 MILES SOUTHEAST OF SWEDEN...OR ABOUT
2 MILES SOUTH OF NAPLES...STATIONARY. THIS STRONG THUNDERSTORM WILL
AFFECT AREAS IN AND AROUND THROUGH 415 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. IN ADDITION...AS MUCH
AS ONE AND ONE-HALF INCHES OF RAIN MAY FALL IN LESS THAN AN HOUR.
THIS MUCH RAIN WOULD RESULT IN LOCALIZED STREET FLOODING.
Local storm report, Aug 21, 3:39 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
339 PM EDT FRI AUG 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND DMG     CANAAN                  43.65N 72.01W
08/21/2009                   GRAFTON            NH   LAW ENFORCEMENT

            HANOVER POLICE DEPARTMENT REPORTED TREES DOWN ACROSS
            GOOSE POND ROAD IN CANAAN.

&&

DAG
Local storm report, Aug 21, 3:43 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
343 PM EDT FRI AUG 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     TSTM WND DMG     4 NNW LEBANON           43.70N 72.28W
08/21/2009                   GRAFTON            NH   LAW ENFORCEMENT

            HANOVER POLICE REPORTS ONE TREE DOWN ACROSS RIVER ROAD IN
            HANOVER.

&&

DAG
Local storm report, Aug 21, 3:52 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
352 PM EDT FRI AUG 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     TSTM WND DMG     DANBURY                 43.53N 71.86W
08/21/2009                   MERRIMACK          NH   PUBLIC

            PUBLIC REPORTS SMALL BRANCHES BROKEN IN DANBURY, TIME
            BASED ON RADAR.

&&

DAG
Local storm report, Aug 21, 4:28 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
428 PM EDT FRI AUG 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HEAVY RAIN       2 E DANBURY             43.52N 71.82W
08/21/2009  M0.89 INCH       MERRIMACK          NH   PUBLIC

            COCORAHS OBSERVER REPORTED 0.89 INCHES TOTAL AND 0.19 IN
            THE PAST 30 MINUNTES. MINOR FLOODING WAS ALSO REPORTED.

&&

DAG
Local storm report, Aug 21, 4:46 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
446 PM EDT FRI AUG 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     LIGHTNING        4 W NEWRY               44.49N 70.87W
08/21/2009                   OXFORD             ME   AIRPLANE PILOT

            HAM RADIO OPERATORS REPORT LIGHTNING STRUCK A SHED ON
            POND ROAD IN OXFORD.

0430 PM     LIGHTNING        FRYEBURG                44.02N 70.98W
08/21/2009                   OXFORD             ME   TRAINED SPOTTER

            HAM RADIO OPERATORS REPORT LIGHTNING STRUCK A TRANSFORMER
            CAUSING A FIRE IN FRYEBURG.

&&

DAG

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 3:10 PM EDTSmall Craft AdvisoryGYX60 hr
Aug 21, 3:20 PM EDTSevere Thunderstorm WarningGYXFranklin, Oxford55 min
Aug 21, 3:33 PM EDTSevere Thunderstorm WarningGYXOxford42 min
Aug 21, 3:52 PM EDTTornado WarningGYXOxford23 min
Aug 21, 3:55 PM EDTAreal Flood AdvisoryGYXOxford3 hr
Aug 21, 4:05 PM EDTSevere Thunderstorm WarningGYXOxford25 min
Aug 21, 4:11 PM EDTTornado WarningGYXOxford34 min
Aug 21, 4:27 PM EDTSevere Thunderstorm WarningGYXOxford48 min
Aug 21, 4:30 PM EDTSevere Thunderstorm WarningGYXOxford25 min
Aug 21, 4:43 PM EDTSevere Thunderstorm WarningGYXAndroscoggin, Franklin, Oxford47 min
Aug 21, 4:48 PM EDTSevere Thunderstorm WarningGYXCumberland, Oxford, York45 min
Aug 21, 4:51 PM EDTSevere Thunderstorm WarningGYXAndroscoggin, Cumberland, Oxford39 min
Aug 21, 4:53 PM EDTSevere Thunderstorm WarningGYXOxford37 min
Aug 21, 4:59 PM EDTTornado WarningGYXAndroscoggin, Franklin, Kennebec, Oxford31 min
Aug 21, 5:08 PM EDTTornado WarningGYXOxford37 min
Aug 21, 5:26 PM EDTSevere Thunderstorm WarningGYXAndroscoggin, Cumberland, Franklin, Kennebec, Oxford, Sagadahoc and 2 more64 min
Aug 21, 5:55 PM EDTAreal Flood AdvisoryGYXAndroscoggin, Cumberland, Oxford, York3 hr
Aug 21, 6:09 PM EDTSevere Thunderstorm WarningGYXFranklin, Somerset51 min
Aug 21, 6:16 PM EDTAreal Flood AdvisoryGYXFranklin, Kennebec, Somerset3 hr
Aug 21, 6:26 PM EDTSevere Thunderstorm WarningGYXAndroscoggin, Cumberland, Kennebec, Lincoln, Sagadahoc, Somerset and 1 more64 min
Aug 21, 6:28 PM EDTSpecial Marine WarningGYX62 min
Aug 21, 7:25 PM EDTSevere Thunderstorm WarningGYXYork35 min

Nearby

Flash Flood Warnings in Maine, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.